Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 61, NWS Springfield, MO

April 8, 1999Douglas County, Webster County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 8, 1999, 7:05 PM CDT for Douglas County, Webster County, Wright County, Missouri. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1999, 7:05 PM CDT (00:05 UTC)
Expired
Apr 8, 1999, 8:10 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Douglas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:10 PM CDTThunderstorm WindFordland, MO
Apr 8, 7:15 PM CDTTornado F0Seymour, MO
Apr 8, 7:15 PM CDTThunderstorm WindSeymour, MO
Apr 8, 7:20 PM CDTThunderstorm Wind 52Hartville, MO
Apr 8, 7:35 PM CDTThunderstorm WindAva, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 6:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 453 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
453 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
2.5
Supercell composite
13.2

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:30 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 8, 2:30 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT THU APR 8 1999

FORECAST ISSUES:  SEVERE THUNDERSTORM POTENTIAL THROUGH EARLY
TONIGHT AND TSTM CHANCES AGAIN FRI NGT AND SAT.

DRY LINE MARCHING THROUGH EXTREME ERN KS AND NEARING OUR CWFA.  ALL
INGREDIENTS APPEAR TO BE IN PLACE TO PRODUCE A VERY ACTIVE LATE
AFTERNOON AND EVENING ACROSS THE SGF CWFA. SURROUNDING PROFILERS
AND KSGF 88D VAD WINDS INDICATE IMPRESSIVE SPEED AND DIRECTIONAL
SHEAR. WATER VAPOR IMAGERY INDICATES SHORTWAVE CENTERED OVER CEN NE
WITH DRY SLOT PUNCHING EWD INTO WRN MO.

SEVERE THREAT WILL ONLY INCREASE AS LINE PROGRESSES ACROSS THE
OZARKS THROUGH THE EARLY EVENING.  AIRMASS WILL CONTINUE TO
DESTABILIZE AS LAPSE RATES STEEPEN AND THE CAP WEAKENS.

STRONG GRADIENT WINDS WILL CONTINUE AS DEEPENING SURFACE LOW
INDICATED TO TAKE A MORE EWD TRACK ACROSS IA.  THIS SUPPORTED BY
PRESSURE FALLS ACRS ERN NE INTO WRN IA.  COULD SEE HIGHER GUSTS WITH
MIXING BEHIND THE DRYLINE. WILL CONTINUE WIND ADVISORY WRN PORTION
THIS EVENING.

NEXT QUESTION IS TSTM DEVELOPMENT AGAIN FRI NGT/SAT.  NEXT IN SERIES
OF SHORTWAVES NOW DROPPING DOWN THE CA COAST WILL SWING ENE INTO THE
PLAINS FRI NGT/SAT MRNG.  WARM AIR/MOISTURE ADVECTION INDICATED TO
DEVELOP LATE FRI BUT AMOUNT OF MOISTURE RETURN IN QUESTION.  MAY SEE
MORE ACTION WITH WARM FRONT WITH SYSTEM ON SATURDAY. INCREASING
FRONTOGENIC FORCING INDICATED IN THE 850-700 MB LAYER LATE FRI NGT
ACROSS THE OZARKS ALONG A DEVELOPING WARM FRONT. MAY SEE ANOTHER LINE
OF STORMS ALONG AN ADVANCING DRY LINE DURING THE DAY SAT BUT TIMING
HARD TO PINPOINT THIS FAR OUT.  WILL CARRY CHANCE POPS FOR NOW.

IN THE EXTENDED...NEXT SYSTEM WILL PUSH INTO THE PLAINS LATE MONDAY
AND TUESDAY.

CCF (CCF FOR COORDINATION PURPOSES ONLY)

SGF UT 051/074 052/071 046 115033
JLN UT 051/075 054/072 047 112033
VIH UT 050/073 051/071 046 116044
UNO UT 052/075 053/073 047 116044

FOSTER

In the hours before

Special weather statement, Apr 8, 3:30 PM CDT, 3 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT THU APR 8 1999

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHERN MISSOURI
AND SOUTHEAST KANSAS...BUT THERE REMAINS A GOOD CHANCE FOR SEVERE
WEATHER NORTH OF A LINE FROM LAMAR TO OSAGE BEACH TO ROLLA.

AT 315 PM THE STRONGEST STORMS WERE TO THE NORTH OF FT SCOTT AND WERE
MOVING NORTHWARD INTO THE KANSAS CITY AREA.  AS SUCH THE TORNADO
WATCH ISSUED FOR SOUTHEAST KANSAS HAS BEEN CANCELLED.

CLOUD COVER OVER THE SOUTHERN SECTIONS OF MISSOURI HAS REDUCED THE
EFFECT OF AFTERNOON HEATING ON STORM DEVELOPMENT.  WHILE THERE
REMAINS A CHANCE OF ISOLATED SEVERE STORMS...THE THREAT FOR
TORNADOES...LARGE HAIL AND DAMAGING WINDS HAS DIMINISHED CONSIDERABLY.

STAY TUNED FOR FURTHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

RUNNELS
Special weather statement, Apr 8, 3:30 PM CDT, 3 hours 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT THU APR 8 1999

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHERN MISSOURI
AND SOUTHEAST KANSAS...BUT THERE REMAINS A GOOD CHANCE FOR SEVERE
WEATHER NORTH OF A LINE FROM LAMAR TO OSAGE BEACH TO ROLLA.

AT 315 PM THE STRONGEST STORMS WERE TO THE NORTH OF FT SCOTT AND WERE
MOVING NORTHWARD INTO THE KANSAS CITY AREA.  AS SUCH THE TORNADO
WATCH ISSUED FOR SOUTHEAST KANSAS HAS BEEN CANCELLED.

CLOUD COVER OVER THE SOUTHERN SECTIONS OF MISSOURI HAS REDUCED THE
EFFECT OF AFTERNOON HEATING ON STORM DEVELOPMENT.  WHILE THERE
REMAINS A CHANCE OF ISOLATED SEVERE STORMS...THE THREAT FOR
TORNADOES...LARGE HAIL AND DAMAGING WINDS HAS DIMINISHED CONSIDERABLY.

STAY TUNED FOR FURTHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

RUNNELS
Special weather statement, Apr 8, 5:14 PM CDT, 1 hour 51 minutes before
MOZ055>058-068>071-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT THU APR 8 1999

...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL MISSOURI
EFFECTIVE UNTIL 9 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR BENTON...HICKORY...MORGAN..
MILLER...MARIES...CAMDEN...PULASKI...AND PHELPS COUNTIES IN CENTRAL
MISSOURI.  THIS WATCH IS EFFECTIVE UNTIL 9 PM THIS THURSDAY
EVENING.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY EAST
ACROSS CENTRAL MISSOURI...INCLUDING THE LAKE OF THE OZARKS AREA...
THIS THURSDAY EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND IN EXCESS OF
70 MPH...LARGE HAIL...AND POSSIBLY A FEW TORNADOES.  TORNADOES HAVE
ALREADY BEEN REPORTED IN NORTH CENTRAL MISSOURI LATE THIS
AFTERNOON.

STAY TUNED TO THE LATEST STATEMENTS AND WARNINGS.

FOSTER
Special weather statement, Apr 8, 5:14 PM CDT, 1 hour 51 minutes before
MOZ055>058-068>071-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT THU APR 8 1999

...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL MISSOURI
EFFECTIVE UNTIL 9 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR BENTON...HICKORY...MORGAN..
MILLER...MARIES...CAMDEN...PULASKI...AND PHELPS COUNTIES IN CENTRAL
MISSOURI.  THIS WATCH IS EFFECTIVE UNTIL 9 PM THIS THURSDAY
EVENING.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY EAST
ACROSS CENTRAL MISSOURI...INCLUDING THE LAKE OF THE OZARKS AREA...
THIS THURSDAY EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND IN EXCESS OF
70 MPH...LARGE HAIL...AND POSSIBLY A FEW TORNADOES.  TORNADOES HAVE
ALREADY BEEN REPORTED IN NORTH CENTRAL MISSOURI LATE THIS
AFTERNOON.

STAY TUNED TO THE LATEST STATEMENTS AND WARNINGS.

FOSTER
Special weather statement, Apr 8, 6:32 PM CDT, 33 minutes before
MOZ056>058-069>071-079>083-090>092-094>098-102>106-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT THU APR 8 1999

...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL MISSOURI UNTIL
10 PM THIS THURSDAY EVENING...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES.

POLK       GREENE     CHRISTIAN     STONE
DALLAS     LACLEDE    WEBSTER       WRIGHT
DOUGLAS    OZARK      TANEY         HOWELL
OREGON     SHANNON    DENT          TEXAS
HICKORY    CAMDEN     MILLER        MARIES
PULASKI    PHELPS     LAWRENCE      BARRY

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS
SOUTH CENTRAL MISSOURI THIS EVENING.  THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS TO 70 MPH...
AND A FEW TORNADOES.

STAYED TUNED TO THE LATEST STATEMENTS AND WARNINGS.

FOSTER
Special weather statement, Apr 8, 6:32 PM CDT, 33 minutes before
MOZ056>058-069>071-079>083-090>092-094>098-102>106-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT THU APR 8 1999

...A TORNADO WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL MISSOURI UNTIL
10 PM THIS THURSDAY EVENING...

A TORNADO WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES.

POLK       GREENE     CHRISTIAN     STONE
DALLAS     LACLEDE    WEBSTER       WRIGHT
DOUGLAS    OZARK      TANEY         HOWELL
OREGON     SHANNON    DENT          TEXAS
HICKORY    CAMDEN     MILLER        MARIES
PULASKI    PHELPS     LAWRENCE      BARRY

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS
SOUTH CENTRAL MISSOURI THIS EVENING.  THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS TO 70 MPH...
AND A FEW TORNADOES.

STAYED TUNED TO THE LATEST STATEMENTS AND WARNINGS.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:19 PM CDTTornado WarningSGFDouglas66 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.